Please use this identifier to cite or link to this item:
|Title:||Suppressed diffusive escape of topologically trapped magnetic field lines|
W. H. Matthaeus
Bartol Research Institute
The University of Warwick
|Keywords:||Earth and Planetary Sciences;Physics and Astronomy|
|Citation:||Astrophysical Journal. Vol.633, No.1 II (2005)|
|Abstract:||Many processes in astrophysical plasmas are directly related to magnetic connection in the presence of turbulent fluctuations. Even statistically homogeneous turbulence can contain closed topological structures that inhibit otherwise random transport of field line trajectories, thus temporarily trapping certain trajectories. When a coherent random field perturbation is added, the trapped field lines can escape diffusively but at a suppressed rate that is much lower than what would be estimated based on the perturbation field alone. Here we demonstrate both trapping and escape, and show, using a novel quasi-linear theory, how to compute the suppressed diffusion that affects the escape from the trapping structure. The effect is relevant to understanding filamentary magnetic connection in interplanetary space and the observed dropouts in moderately energetic particles from impulsive solar flares. Expressed here in terms of a magnetic field line random walk, this phenomenon also has analogies in a broad range of dynamical systems that evolve as an incompressible flow in phase space with a coherent perturbation. © 2005. The American Astronomical Society. All rights reserved.|
|Appears in Collections:||Scopus 2001-2005|
Files in This Item:
There are no files associated with this item.
Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.